New Mexico, 2020

Hail and Damaging Winds in New Mexico, August 21, 2020

August 21, 2020 · NWS ABQ · 5 events in 4 counties and zones

With an area of high pressure centered near the Four Corners, drier air began to move into western New Mexico. Meanwhile, an upper-level trough that moved through northeastern New Mexico provided the lift necessary for a round of afternoon thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
$105,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

With an area of high pressure centered near the Four Corners, drier air began to move into western New Mexico. Meanwhile, an upper-level trough that moved through northeastern New Mexico provided the lift necessary for a round of afternoon thunderstorms. As the thunderstorms moved southeast off the higher terrain, they increased in coverage and intensity. A few severe thunderstorms were observed in southeastern New Mexico where strong winds and thunderstorm wind damage were reported. The drier mid-level air that moved into western portions of the state was responsible for virga and gusty winds, and the Albuquerque Sunport recorded a 61 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 21, 5:00 PM MST, 1 hour earlier.

Area forecast discussion, Aug 21, 5:00 PM MST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
600 PM MDT Fri Aug 21 2020

.AVIATION...
00Z TAF CYCLE
Isolated showers and thunderstorms will continue to wane across the
southwest mountains of NM this evening. Meanwhile, showers and
thunderstorms will continue to shift southward east of the central
mountain chain through the evening, potentially impacting KLVS and
KROW. Brief MVFR cigs are possible, but small hail and gusty/erratic
winds are the main threats. These storms have resulted in an outflow
boundary that is rapidly pushing westward, and will push through the
gaps of the central mountain chain with strong and gusty east winds
at KABQ by 0030z or so. Given the strength of winds at KCQC and K0E0,
and the pressure gradient difference between KABQ and these sites,
have opted to issue an Airport Weather Warning for KABQ for gusts
between 35 and 40kts. This boundary may spark additional showers or
thunderstorms in the Rio Grande Valley this evening. Another round of
showers and thunderstorms will develop over the high terrain on
Saturday afternoon.

&&

.PREV DISCUSSION...305 PM MDT Fri Aug 21 2020...
.SYNOPSIS...
Near record to record heat will persist across much of western NM
through the weekend. Thereafter, high temperatures will trend
downward a few degrees area wide Sunday through Wednesday but will
remain warmer than normal. Isolated to scattered showers and
thunderstorms will continue to favor the northern and western high
terrain, and drift to the south and southwest during the afternoons
and evenings. A pattern change may occur later next week with the
upper high weakening and shifting south of New Mexico, leading to
cooler temperatures but not much precipitation.

&&

.DISCUSSION...
Hazy, hot and unstable conditions persist under the influence of
high pressure aloft, currently centered over Arizona. A round of
daytime heating triggered convection is underway this afternoon,
which is likely producing little measurable rain west of the central
mountain chain where dewpoint temperatures and diving into the 30s.
Better chances for wetting storms and sustained updrafts will be
found across the east central and southeast plains this evening
thanks to 10-15kts of southeast inflow with dewpoint temps in the
upper 40s to mid 50s. Convection to the east is forecast to send
outflow through the central mountain chain this evening, boosting
moisture a bit across central New Mexico and resulting in a gusty
east canyon wind into the Rio Grande and Upper Tularosa Valleys. The
other story today is the record and near record heat across much of
central and western New Mexico.

The upper high is forecast to move northeast toward the Four Corners
Saturday, allowing moisture to creep further north and west into our
area. This should lead to a slight uptick in storm coverage locally,
but wetting storms will still be hard to come by. Although
temperatures will come down an average 1-2 degrees Saturday compared
to today, much of western New Mexico will experience record or near-
record heat once again.

LONG TERM...(SUNDAY THROUGH FRIDAY)...

The upper high will continue to weaken, then drift over northern New
Mexico and Colorado early to mid next week. Overall, puny crops of
showers and storms will continue to develop over the higher terrain
each afternoon and drift to the southwest and over the lower
elevations late in the afternoons and early evenings. Late next
week, the upper high may be suppressed south of New Mexico or
Arizona, with zonal flow dominating the central Rockies. The GFS is
hinting a shot of monsoon moisture could be drawn up into New Mexico
around the end of August, but the ECMWF is less than enthusiastic.

&&

.FIRE WEATHER...
Hot, dry and unstable conditions persist today across western New
Mexico, with isolated dry showers and storms. Showers and storms
across eastern New Mexico this evening will bring better chances for
wetting rain, especially across the east central plains. The trend
going through early next week is for a gradual increase in moisture
resulting in a slight downtrend in temperatures and a slight uptrend
in chances for wetting rain. Until at least Sunday, storms will
favor strong/erratic wind gusts with low chances for wetting rain.
Humidity recovery will also show a slow uptrend through early next
week. The latest medium range model solutions show the pattern
breaking late next week into next weekend with the upper high moving
east or south of the area.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 21, 2:08 AM MST, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
308 AM MDT Fri Aug 21 2020

NMZ201>241-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
308 AM MDT Fri Aug 21 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered storms producing strong outflow winds continue
this afternoon, favoring areas along and just east of the central
mountain chain.

Near record to record heat with highs approaching the 100F mark also
continues for many lower elevations areas across northern and
central NM. Heat related ailments will be a concern for the young and
elderly as well as those working outside during the afternoon hours.

Some smoke from fires in Colorado may settle into northern valley
areas this morning and again tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong outflow winds emanating from scattered storms moving south to
southwest off the northern and western mountains continues through
the weekend and early next week.

Near record to record heat continues to raise concerns for heat
related ailments through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report damaging winds and hail through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

24

In the hours before

Special weather statement, Aug 21, 3:08 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
408 PM MDT Fri Aug 21 2020

NMZ231-232-212245-
Eastern San Miguel County-Harding County-
408 PM MDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND
CENTRAL HARDING COUNTIES UNTIL 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 15 miles northeast of Mosquero, moving southwest at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mosquero, Bueyeros and Solano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3608 10384 3598 10366 3566 10385 3588 10421
TIME...MOT...LOC 2208Z 033DEG 21KT 3597 10381

33
Special weather statement, Aug 21, 4:05 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
505 PM MDT Fri Aug 21 2020

NMZ226-212330-
South Central Mountains-
505 PM MDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 530 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm over
Glencoe, or 14 miles northeast of Ruidoso, moving south at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lincoln, Ruidoso, Ruidoso Downs, Fort Stanton, Glencoe and Lincoln
State Monument.

This includes Highway 380 between Mile Markers 88 and 92, and between
Mile Markers 95 and 98.

&&

LAT...LON 3354 10553 3350 10538 3330 10534 3331 10561
TIME...MOT...LOC 2305Z 001DEG 23KT 3343 10546

33
Special weather statement, Aug 21, 4:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
557 PM MDT Fri Aug 21 2020

NMZ223-233-220030-
Central Highlands-Guadalupe County-
557 PM MDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE AND EAST
CENTRAL TORRANCE COUNTIES UNTIL 630 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Pastura, or 17 miles north of Vaughn, moving south at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vaughn and Pintada.

This includes the following highways...
 Highway 285 between Mile Markers 192 and 204.
 Highway 60 between Mile Markers 258 and 281.

&&

LAT...LON 3494 10523 3489 10502 3443 10502 3455 10543
TIME...MOT...LOC 2357Z 016DEG 29KT 3485 10516

33
Special weather statement, Aug 21, 5:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
603 PM MDT Fri Aug 21 2020

NMZ236-237-220030-
Roosevelt County-De Baca County-
603 PM MDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT AND EAST
CENTRAL DE BACA COUNTIES UNTIL 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tolar, or 19 miles east of Fort Sumner, moving south at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Taiban and Tolar.

This includes Highway 60 between Mile Markers 340 and 355.

&&

LAT...LON 3459 10398 3456 10377 3421 10379 3426 10411
TIME...MOT...LOC 0003Z 010DEG 11KT 3451 10390

33
Special weather statement, Aug 21, 5:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
616 PM MDT Fri Aug 21 2020

NMZ235-220045-
Curry County-
616 PM MDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CURRY COUNTY UNTIL
645 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Broadview, or 22 miles north of Clovis, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clovis and Ranchvale.

&&

LAT...LON 3479 10337 3480 10315 3449 10307 3446 10343
TIME...MOT...LOC 0015Z 355DEG 18KT 3473 10326

33
Special weather statement, Aug 21, 5:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
631 PM MDT Fri Aug 21 2020

NMZ236>238-220100-
Chaves County Plains-Roosevelt County-De Baca County-
631 PM MDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT...
SOUTHEASTERN DE BACA AND NORTHEASTERN CHAVES COUNTIES UNTIL 700 PM
MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Tolar, or 27 miles southeast of Fort Sumner, moving
south at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Roosevelt, southeastern De Baca and northeastern Chaves Counties.

This includes Highway 60 near Mile Marker 344.

&&

LAT...LON 3446 10397 3434 10374 3393 10375 3393 10415
TIME...MOT...LOC 0031Z 003DEG 20KT 3420 10390

33

The radar

The Albuquerque radar (KABX), 137 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail, 1 high wind. Local standard time, as filed.

Lightning, Torrance

When
August 21, 6:00 PM MST
Where
Torrance County, 2.62 mi SSW of Encino
Property damage
$2,000
Reported by
COOP Observer
Coordinates
34.614, -105.475

A lightning strike killed two cows at the Pedernal COOP ranch. Damage amounts are estimated for the loss of cattle property.

Hail, Roosevelt

When
August 21, 6:38 PM MST to 6:40 PM MST
Where
Roosevelt County, 1.85 mi ENE of Bethel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.240, -103.440

A trained spotter reported one inch hail from a severe thunderstorm northwest of Portales.

Thunderstorm Wind, Roosevelt

When
August 21, 6:40 PM MST to 6:50 PM MST
Where
Roosevelt County, Bethel
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Crop damage
$105,000
Reported by
Trained Spotter
Coordinates
34.230, -103.470

A trained spotter measured a 61 mph wind gust with a severe thunderstorm east of Floyd. These strong winds were also responsible for wind damage in the area. The siding on a home was damaged, and large tree limbs were broken. The thunderstorm was also responsible for damaging 120 acres of corn. Wind damage to crops and a home were estimated to be closer to 75 mph. Damage amounts are a rough estimate.

High Wind, Middle Rio Grande Valley/Albuquerque Metro Area

When
August 21, 8:56 PM MST to 8:57 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

A 61 mph wind gust was measured at the Albuquerque Sunport from a dry microburst.

Thunderstorm Wind, Chaves

When
August 21, 10:49 PM MST to 10:50 PM MST
Where
Chaves County, 0.9 mi NE of (Row)roswell Ind Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
33.320, -104.500

A 65 mph wind gust was measured at the Roswell airport from a thunderstorm outflow boundary.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913232, 906599, 906606, 906617, 906611.